Multifocal atrial tachycardia
Causes and epidemiology
It is more common in the elderly.
It is mostly common in patients with lung disorders, but it can be occur after acute MI, hypokalemia, and hypomagnesemia.
It is sometimes associated with digitalis toxicity in patients with heart disease.
It is most commonly associated with hypoxia and COPD
Presentation and pathophysiology
It is characterized by an electrocardiogram (ECG) strip with 3 or more P-waves of variable morphology and varying P–R intervals, plus tachycardia, which is a heart rate exceeding 100 beats per minute. Narrow QRS complexes are visible as well.
The P-waves and P–R intervals are variable due to a phenomenon called wandering atrial pacemaker (WAP). The electrical impulse is generated at a different focus within the atria of the heart each time. WAP is positive once the heart generates at least three different P-wave formations from the same ECG lead. Then, if the heart rate exceeds 100 beats per minute, the phenomenon is called multifocal atrial tachycardia.
Its rate may in some cases be reduced by administering verapamil.
- ↑ Bradley DJ, Fischbach PS, Law IH, Serwer GA, Dick M (August 2001). "The clinical course of multifocal atrial tachycardia in infants and children". J. Am. Coll. Cardiol. 38 (2): 401–8. PMID 11499730. http://linkinghub.elsevier.com/retrieve/pii/S0735-1097(01)01390-0.
- ↑ http://library.med.utah.edu/kw/ecg/ecg_outline/Lesson5/supra.html#multifocal
- ↑ McCord J, Borzak S (January 1998). "Multifocal atrial tachycardia". Chest 113 (1): 203–9. PMID 9440591. http://www.chestjournal.org/cgi/pmidlookup?view=long&pmid=9440591.
Dubin, Dale. Rapid Interpretation of EKG's. Edition V. Cover Publishing Company, Tampa FL.Cecil Textbook of Medicine